Commentarii Mathematici Helvetici

, Volume 72, Issue 2, pp 316–328 | Cite as

The optimal constant in Wente's $ L^\infty $ estimate

  • P. Topping


We explore some geometric aspects of compensation compactness associated to Jacobian determinants. We provide the optimal constant in Wente's inequality - the original motivation of this work - and go on to give various extensions to geometric situations. In fact we improve Wente's inequality somewhat, making it more appropriate for applications in which optimal results are required. This is demonstrated when we prove an optimal inequality for immersed surfaces of constant mean curvature in \( \Bbb {R}^3 \), contolling their diameter in terms of their area and curvature.

Keywords. Compensation compactness, Jacobian determinants, isoperimetric inequalities. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser Verlag, Basel 1997

Authors and Affiliations

  • P. Topping
    • 1
  1. 1.IHES, Bures-sur-Yvette, France, e-mail: pt@math.ethz.chFrance

Personalised recommendations